Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 17, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 9, 2001, 9:00 AM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 9:00 AM MDT (15:00 UTC)
- Expired
- Aug 9, 2001, 12:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Larimer County, CO
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 091502
FFWDEN
COC069-091800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER COLORADO
900 AM MDT THU AUG 9 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO INCLUDING THE
BOBCAT BURN AREA
* UNTIL 12 NOON MDT
* AT 900 AM MDT...THE WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN FALLING OVER CENTRAL LARIMER COUNTY...OR
ABOUT 16 MILES WEST OF FORT COLLINS. THE STORM PRODUCING THE HEAVY
RAIN WAS MOVING VERY LITTLE.
A COLD FRONT PUSHED THROUGH COLORADO LAST NIGHT AND LOW LEVEL
UPSLOPE FLOW IS NOW IN PLACE OVER THE FRONT RANGE FOOTHILLS. AS A
RESULT AN AREA OF MODERATE TO HEAVY CONSISTENT RAINFALL HAS BEEN
ANCHORED TO THE FOOTHILLS OF LARIMER COUNTY. GAUGES AND RADAR
RAINFALL ESTIMATES INDICATED THAT UP TO ONE INCH OF RAIN HAS FALLEN
IN THE PAST HOUR. THE RAIN IS EXPECTED TO CONTINUE FOR THE
REMAINDER OF THE MORNING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
LAT...LON 4047 10542 4043 10537 4045 10522 4054 10525
4053 10540
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:40 AM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 3:40 AM MDT, 5 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 340 AM MDT THU AUG 9 2001 NOT MANY ENCOURAGING SIGNS AS FAR AS THE POTENTIAL FOR A BIG RAIN EVENT. THE SHORTWAVE IS SHEARING APART AS MUCH AS DRIFTING SOUTH. THE 00Z MODELS STILL SHOW A LITTLE WEAK QG LIFT DROPPING SOUTH...BUT THIS STILL SEEMS OVERDONE. BOTH SETS OF RADAR ECHOES...ASSOCIATED WITH THE DEFORMATION BAND AND WITH FRONTAL LIFT...HAVE DECREASED MARKEDLY IN THE LAST FEW HOURS AND ARE NOW PRETTY MUCH LIMITED TO THE FOOTHILLS. AT THE LOW LEVELS...WINDS JUST STARTING TO TURN NORTHEAST AND THERE WILL STILL BE STRONG SHALLOW UPSLOPE. WITH THE SHEARING OF THE SHORTWAVE TROUGH...TEMPERATURE GRADIENT IS MUCH WEAKER THAN FORECAST WITH THE COLDEST AIR STALLING ABOUT CENTRAL WY. ON THE PLUS SIDE...WE WILL BE STUCK IN THE ZONE OF HIGHER SURFACE DEW POINTS THROUGH MOST OF THE DAY...AND WARMER TEMPERATURES AND PERHAPS A LITTLE SUN SHOULD PROVIDE THE POTENTIAL FOR THUNDERSTORMS. MODEL SOUNDINGS WOULD SUGGEST WEAK CAPPING OVER THE PLAINS WHICH DISAPPEARS AT OR NEAR THE FOOTHILLS. SO WHILE IT LOOKS LIKE A WIDESPREAD RAIN EVENT MAY NOT BE COMING...WE WILL STILL NEED TO WATCH FOR LOCALIZED HEAVY RAINS. MODEL SOUNDINGS CONTINUE TO SHOW CELL MOTIONS OF LESS THAN 5 KT THIS AFTERNOON...AND TERRAIN ANCHORING SEEMS LIKE A GOOD POSSIBILITY. PRECIPITABLE WATER WILL BE DOWN A BIT...0.75 TO 1 INCH...SO RAINFALL RATES MAY NOT BE EXTREME...BUT SLOW MOTIONS AND TRAINING CAN EASILY MAKE UP FOR THAT. SINCE WE HAVE SOME TIME AND UNCERTAINTY...I WILL DEFER TO THE DAY SHIFTS AGAIN ON THE QUESTION OF A FLASH FLOOD WATCH. THE REST OF THE FORECAST LOOKS OK. BETWEEN LESS COOLING AND HIGHER DEW POINTS MINS TONIGHT NEED TO BE RAISED A BIT. WHAT IS LEFT OF THE DEFORMATION CLOUDINESS AND BLOWOFF FROM STORMS TODAY SHOULD KEEP CLOUD COVER INTO FRI AS THE LATEST MODEL GRIDS SHOW...AND THIS PLUS A BIT OF WARMING ALOFT WILL DISCOURAGE STORMS ON FRI. FOR THE REST OF THE EXTENDED FORECAST...W OR NW FLOW AROUND A REBUILDING RIDGE TO OUR WEST WILL PROVIDE WARMER CONDITIONS WITH JUST A SLIM CHANCE OF STORMS. GIMMESTAD .DEN...NONE.
Nearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.